Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

May 12, 2018Atlantic County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at May 12, 2018, 6:26 AM EDT for Atlantic County, New Jersey. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2018, 6:26 AM EDT (10:26 UTC)
Expired
May 12, 2018, 7:15 AM EDT
In force
49 min
Issued by
NWS Philadelphia/Mount Holly

County Atlantic County, NJ

The radar

The Philadelphia radar (KDIX), 48 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 10.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2018-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2018-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1304 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WWUS81 KPHI 121026
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
626 AM EDT SAT MAY 12 2018

NJZ016>018-020>022-024>027-121115-
Coastal Atlantic-Salem-Cumberland-Camden-Coastal
Ocean-Ocean-Atlantic-Atlantic Coastal Cape May-Southeastern
Burlington-Gloucester-
626 AM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...NORTHEASTERN
CUMBERLAND...EAST CENTRAL SALEM...SOUTH CENTRAL OCEAN...SOUTHEASTERN
CAMDEN...SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN BURLINGTON
COUNTIES...

At 625 AM EDT, a strong thunderstorm was located near Buena, or 9
miles northeast of Vineland, moving east at 55 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Vineland, Atlantic City, Ocean City, Pleasantville, Glassboro,
Hammonton, Somers Point, Ventnor City, Brigantine, Pitman,
Northfield, Absecon, Clayton, Margate City, Buena, Egg Harbor City,
Tuckerton, Weymouth, Estell Manor and Chesilhurst.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3958 7434 3957 7434 3955 7426 3961 7420
      3950 7429 3954 7440 3956 7441 3941 7440
      3942 7439 3949 7431 3947 7430 3942 7434
      3927 7459 3931 7460 3954 7519 3976 7511
      3965 7417
TIME...MOT...LOC 1025Z 286DEG 49KT 3957 7488 

$$

CMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 12, 5:32 AM EDT, 54 minutes earlier.

Area forecast discussion, May 12, 5:32 AM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
532 AM EDT Sat May 12 2018

.SYNOPSIS...
A warm front extended from the Ohio River Valley to Virginia
early this morning. The boundary will lift slowly northeastward
today. Low pressure is forecast to ride along the front and it
should pass across Maryland, Delaware and southern New Jersey
from late this afternoon into this evening. The low is expected
to move off the coast tonight and it should pull the front back
to our south for Sunday. The boundary is anticipated to return
northward and it is expected to settle in our region during the
early and middle parts of the new week. A cold front is forecast
to drop down from the north late in the week it should stall
across our region into next weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
515 am update: Showers and storms are moving through the area
this morning, with the hi-res models quite poorly simulating the
ongoing event. Lightning is generally confined to the south and
west portions of the precipitation shield, in proximity to
elevated instability as low-level flow ascends poleward of a
warm front situated near or just south of the CWA at this time.

Precipitation appears closely tied to the area just downstream
of a weak midlevel perturbation as evidenced on moisture-channel
imagery this morning. This will be advancing eastward to the
coast this morning, with chances diminishing south of I-76 in
the next few hours. However, upstream precipitation continues to
develop and progress east-southeast into southwestern New York
and northern Pennsylvania. This will likely keep precipitation
chances going much of the morning north of I-78.

Rainfall totals have been much higher than advertised...a
testament to the NAM simulations from the past couple of days
(anomalously wet and farther south than the coarser operational
models). Several 6-hr totals of 0.5-0.75 inches have been
received so far in southeastern PA and adjacent southwest NJ.

Made several adjustments to PoPs/Wx grids this morning, mainly
to boost them to likely/categorical for the next few hours, with
a diminishing trend near/after 12Z south of I-78.

Latest simulations from NAM Nest (06Z)/HRRR (06Z-08Z) continue
to show intense convection developing between 3 and 10 pm in
much of the area south of an Allentown to Belmar line. The NAM
Nest has trended southward and is in pretty good agreement with
the HRRR simulations at the moment. Fairly widespread severe
potential with this event, so best to keep tabs on the weather
this afternoon/evening.

Previous discussion...

Several forecast concerns exist today, with the biggest being a
chance of a fairly significant severe-wind event late this
afternoon into this evening.

Showers and embedded/elevated storms have developed in much of
central Pennsylvania overnight, and these are beginning to enter
portions of the Poconos and Lehigh Valley. So far, lightning
has not occurred in our CWA, but several strikes have occurred
on the western fringe of the precipitation shield, likely on the
nose of elevated instability advecting into the northern Mid-
Atlantic this morning. Precipitation through the morning hours
should generally be light, but local downpours are expected with
the stronger convective cores. Increased PoPs markedly north of
I-76 through the early morning hours, with hi- res models
generally too far north with the precipitation so far. This band
of precipitation should move out late this morning, with
residual cloud cover/outflow likely keeping temperatures cool
north of the I-276/I-195 corridors.

This precipitation has implications on the northward push of
the warm front, which will be critical in pinpointing locations
at greatest risk of severe storms today. Guidance is fairly
aggressive in allowing the front to move north of a Reading to
Trenton to Belmar line by mid-afternoon (though some
discrepancies in model simulations remain). Notably, with the
precipitation early this morning farther south than anticipated,
not overly convinced in the northward push the hi-res models
are indicating. Frontal position will wreak havoc with temp/dew
point/sky cover/wind forecasts today; expect several updates
through the morning as the progress of the front becomes
clearer. Max temperatures are a blend of hi-res guidance, with
temps likely below 60 in the Poconos and far northwest NJ and
near 90 in southern Delmarva. Temp forecast is of lowest
confidence between I-76 and I-78, where the front is expected to
traverse this afternoon.

A potent vort max will be moving through the Ohio Valley and
lower Great Lakes today. Large-scale ascent should aid in
developing sufficient instability to the south of the front to
initiate convection (aided by a plethora of smaller-scale
processes, including differential heating from the leftover
clouds/precip to the north of the front, orographic effects, and
lake breezes to the lee of Lakes Erie/Ontario). With
strong/fairly unidirectional shear of 35-50 kts through the
lowest 6 km of the troposphere, current thinking is that there
will be quick organization of the storms into lines/bands.
However, some hi-res models exhibit more semi-discrete
characteristics to the convection (WRF-NMM and very recent HRRR
simulations).

With steepening midlevel lapse rates and sufficient boundary-
layer heating, expect an environment favorable for
strong/damaging wind gusts downstream of the developing
convection. The overall pattern and anticipated primary
convective mode is quite favorable for swaths of wind damage,
but model soundings continue to exhibit substantial midlevel
buoyancy/shear favorable for large hail. In addition, low-level
shear looks adequate for an isolated tornado threat should
mesovortices develop within the bands of convection or the
convection remain somewhat discrete. SPC has maintained the
enhanced risk for southeast PA/northern MD and DE/southwest NJ.
However, should the front progress farther north, the increased
threat will move north with it.

Main threat appears to be after 4 pm and should continue
through the evening hours. Heavy downpours are likely with the
strongest convection, and given the slow movement of the front,
there are indications that training may occur on the southwest
side of the line(s) of storms that develop. As such, cannot rule
out an isolated instance of flash flooding.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Band(s) of storms will be moving through this evening, with
good chances of severe weather occurring near/south of I-76.
Convection may redevelop on the southwest side of the line(s),
which would permit some training of storms. This may produce
locally heavy rainfall, with the greatest threat of this in
southern NJ and Delmarva. The bigger threat will be damaging
winds and isolated instances of hail, however.

The convection should force the meandering front southward
through much/all of the CWA. Northeast flow on the poleward side
of the front will allow the low clouds to move in. Could be
some fog/drizzle after the storms move out late this evening
into the overnight hours.

Any precip lull will be short-lived, as an upstream
perturbation is expected to approach the area late tonight. Hi-
res models are showing another round of convection for much of
the area after 3 am (and likely closer to daybreak). There is
considerable disagreement regarding the corridor of highest QPF,
with the NAM Nest considerably farther south than the WRF-
ARW/NMM. The farther south solution seems more likely given the
strength of the antecedent convection during the evening.
Trended PoPs upward for much of the area late tonight.
Instability will be marginal but not negligible. As such, kept
slight chances of thunder around/south of the Mason- Dixon Line
through the night.

Temperature forecast is a blend of hi-res guidance, which
generally lowered minimum temps by about 2-4 degrees from the
previous forecast.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
We continue to expect a very unsettle weather pattern for the
coming week as a couple frontal boundaries set up shop across
our region.

The first frontal boundary is expected to be nearby to our
south on Sunday. Cloudy and cool conditions are anticipated with
a northeast to east wind. Impulses traveling in the mid level
flow are expected to touch off some showers from Sunday into
Sunday night. Isolated thunder is possible in our southern
counties, close to the frontal boundary.

It appears as though our best chance for a rain-free day is
Monday. However, as the front lifts back into our region from
the south we could see some showers late in the day, especially
on the upper Delmarva, in southeastern Pennsylvania, and perhaps
in parts of southern New Jersey.

We will continue to mention the potential of rain for Tuesday
and Wednesday as showers and thunderstorms move along the
frontal boundary from west to east.

The second boundary, a cold front from the north, is expected
to arrive late in the week. As a result, a chance of showers
remains in the forecast for Thursday and Friday. The guidance is
suggesting limited instability on both days, so we will confine
the chance of thunder to the upper Delmarva.

Instability is expected to increase for Saturday as a
reinforcing cold front begins to push down from the northwest.
There is a chance for both showers and thunderstorms at that
time.

The temperature forecast for the period from Sunday through
Saturday is rather tricky because of the meandering fronts.
Presently, it appears as though highs will favor the 60s on
Sunday, and the 70s and lower 80s for the balance of the period.
Nighttime lows should be mainly in the 50s and 60s.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

This morning...Areas of showers with embedded storms are likely
to move through eastern PA and adjacent NJ early this morning.
CIGs should remain predominantly VFR, but VSBYs will likely
become MVFR or briefly IFR in the stronger convection. Winds
generally from the east around or below 10 kts, but there should
be some transition to southeast or south at ILG/ACY/MIV. Expect
erratic wind directions/gusts near any storms. Moderate
confidence.

This afternoon and this evening...Skies may scatter out
near/south of the Philly terminals this afternoon, with winds
becoming variable or southerly/southwesterly as a front moves
slowly north through the area. To the north of the front, BKN-
OVC CIGs 3000-5000 feet are likely with winds generally east-
northeast, which may linger at ABE/TTN much of the day. Intense
storms are expected to develop and move rapidly southeastward
through all TAF sites between 21Z and 03Z, with heavy rain,
strong winds, and frequent lightning anticipated. Expect
conditions to deteriorate rapidly to sub-VFR as the storms
approach/move through. Moderate confidence.

Tonight...The front will push back southward, permitting
prolonged sub-VFR conditions to develop at all TAF sites. More
showers and isolated storms may occur before daybreak. Winds
generally northeasterly around or below 10 kts. Low confidence.

OUTLOOK...
Sunday and Sunday night...VFR, lowering to MVFR at times in
showers.

Monday and Monday night...Mainly VFR.

Tuesday through Wednesday...VFR, lowering to MVFR or IFR at
times in scattered showers and thunderstorms.

&&

.MARINE...
Sub-advisory winds/seas are expected for the most part today,
though southerly winds may increase to 20 kts or so this
afternoon/evening. Of primary concern is a strong line of storms
that will move through the coastal waters and Delaware Bay late
this afternoon and especially this evening. Very strong winds,
frequent lightning, and torrential rainfall may occur with the
storms, posing great risk to mariners.

Storms may linger through late evening (with local visibility
restrictions possible), with yet more showers and isolated
storms moving in late, though these are expected to be
considerably weaker.

OUTLOOK...
Sunday through Wednesday...No marine headlines are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...CMS
Short Term...CMS
Long Term...Iovino
Aviation...CMS/Iovino
Marine...CMS/Iovino
Hazardous weather outlook, May 12, 3:46 AM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
346 AM EDT Sat May 12 2018

NJZ001-007>010-012>015-PAZ054-055-061-062-105-130800-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Eastern Monmouth-Mercer-Carbon-Monroe-Lehigh-Northampton-Upper Bucks-
346 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms will develop late this afternoon and evening across
the area. These storms will have the potential to produce gusty
winds, small hail, and heavy rainfall which could lead to urban and
poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are several chances for showers and thunderstorms from Sunday
through Friday. Heavy rainfall totals may occur by the end of the
week, with the threat of localized flooding increasing with time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ060-070-071-101>104-
106-130800-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Lower Bucks-
346 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Thunderstorms will develop late this afternoon and evening across
the area. These storms will have the potential to produce damaging
winds, large hail, and heavy rainfall which could lead to isolated
flash flooding and more widespread urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There are several chances for showers and thunderstorms from Sunday
through Friday. Heavy rainfall totals may occur by the end of the
week, with the threat of localized flooding increasing with time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-130800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
346 AM EDT Sat May 12 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop late this afternoon and
evening. Some of these storms may produce strong winds and locally
higher seas, which may pose a hazard to mariners.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, May 12, 6:26 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
626 AM EDT SAT MAY 12 2018

NJZ016>018-020>022-024>027-121115-
Coastal Atlantic-Salem-Cumberland-Camden-Coastal
Ocean-Ocean-Atlantic-Atlantic Coastal Cape May-Southeastern
Burlington-Gloucester-
626 AM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT ATLANTIC...NORTHEASTERN
CUMBERLAND...EAST CENTRAL SALEM...SOUTH CENTRAL OCEAN...SOUTHEASTERN
CAMDEN...SOUTHEASTERN GLOUCESTER AND SOUTHEASTERN BURLINGTON
COUNTIES...

At 625 AM EDT, a strong thunderstorm was located near Buena, or 9
miles northeast of Vineland, moving east at 55 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Vineland, Atlantic City, Ocean City, Pleasantville, Glassboro,
Hammonton, Somers Point, Ventnor City, Brigantine, Pitman,
Northfield, Absecon, Clayton, Margate City, Buena, Egg Harbor City,
Tuckerton, Weymouth, Estell Manor and Chesilhurst.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3958 7434 3957 7434 3955 7426 3961 7420
      3950 7429 3954 7440 3956 7441 3941 7440
      3942 7439 3949 7431 3947 7430 3942 7434
      3927 7459 3931 7460 3954 7519 3976 7511
      3965 7417
TIME...MOT...LOC 1025Z 286DEG 49KT 3957 7488

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:02 AM EDTSpecial Marine WarningPHI58 min
May 12, 6:53 PM EDTSpecial Weather StatementPHIMercer52 min
May 12, 7:00 PM EDTSevere Thunderstorm WarningPHIGloucester, Salem45 min
May 12, 7:16 PM EDTSevere Thunderstorm WarningPHISalem44 min
May 12, 7:30 PM EDTSevere Thunderstorm WarningPHIGloucester, Salem45 min
May 12, 7:37 PM EDTAreal Flood AdvisoryPHIBurlington, Camden, Mercer, Monmouth, Ocean2 hr
May 12, 7:45 PM EDTSevere Thunderstorm WarningPHIAtlantic, Camden, Cumberland, Gloucester, Salem45 min
May 12, 7:48 PM EDTSpecial Marine WarningPHI57 min
May 12, 6:51 PM EDTSpecial Weather StatementPHIChester39 min
May 12, 7:10 PM EDTAreal Flood AdvisoryPHIChester, Delaware2 hr
May 12, 7:25 PM EDTSevere Thunderstorm WarningPHIKent, New Castle50 min
May 12, 7:57 PM EDTAreal Flood AdvisoryPHIKent, New Castle4 hr
May 12, 7:43 PM EDTSpecial Weather StatementPHICecil32 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.